Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 14, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 22, 2014, 4:23 PM CDT for 4 counties in Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2014, 4:23 PM CDT (21:23 UTC)
- Expired
- May 22, 2014, 5:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 679 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:53 PM CDT, 30 minutes earlier.
Area forecast discussion, May 22, 3:53 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 353 PM CDT THU MAY 22 2014 .DISCUSSION... THROUGH TONIGHT: THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE EASTERN TEXAS PANHANDLE AND THE SOUTH CENTRAL TEXAS PANHANDLE, MAINLY DUE TO DIURNAL HEATING AND SOME TOPOGRAPHIC INFLUENCE FROM UPSLOPE FLOW IMPINGING ON THE CAPROCK AND PALO DURO CANYON. THE ENVIRONMENT WITHIN THIS AREA IS MODERATELY UNSTABLE WITH MIXED LAYER CAPE VALUES BETWEEN 1500 AND 2000 J/KG, BUT EFFECTIVE SHEAR VALUES BETWEEN 20 AND 25 KT. SHORT HODOGRAPHS WILL LIKELY RESULT IN SOME WEAKLY ORGANIZED AND SLOW MOVING MULTICELL CLUSTERS. THE MODERATELY UNSTABLE ENVIRONMENT WILL CONTRIBUTE TO WATER LOADING WITHIN THE UPDRAFT, AND DOWNDRAFT CAPE VALUES UP TO 1400 J/KG AND NEARLY DRY ADIABATIC LOW- LEVEL LAPSE RATES SUGGEST THE MAIN HAZARD WILL BE DAMAGING WINDS UP TO 70 MPH. A LESSER RISK FOR LARGE HAIL UP TO GOLF BALL SIZE IS ALSO POSSIBLE DUE TO STEEP MID-LEVEL LAPSE RATES AND HAIL GROWTH CAPE VALUES BETWEEN 400 AND 600 J/KG. THE MORE ORGANIZED ACTIVITY THUS FAR HAS OCCUR ED IN EASTERN NEW MEXICO WHERE MORE FAVORABLE DYNAMICS AND STRONGER FLOW ALOFT ARE AIDING/ENHANCING THE CONVECTION. IN FACT, THE ENVIRONMENT IN THE WESTERN PANHANDLE IS ALSO MODERATELY UNSTABLE WITH MIXED LAYER CAPE VALUES 1500 TO 2500 J/KG AND EFFECTIVE SHEAR VALUES 25 TO 30 KT. THE PRIMARY CONVECTIVE MODE WILL REMAIN ORGANIZED MULTICELL CLUSTERS, BUT A LOOSELY ORGANIZED SUPERCELL OR TWO CAN'T BE DISCOUNTED. THE SAME PRIMARY STORM HAZARDS ARE EXPECTED IN THE WEST, BUT IF THERE IS A SUSTAINED, DISCRETE SUPERCELL THAT DEVELOPS, A 2-INCH HAIL STONE ISN'T COMPLETELY OUT OF THE REALM OF POSSIBILITY. LOCALLY HEAVY RAIN IS ALSO A CONCERN WITH THESE STORMS THROUGH THIS EVENING. EXPECT CONVECTION TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING AS OUTFLOW FROM DECAYING STORMS LEADS TO UPSCALE GROWTH AND ADDITIONAL CONVECTION ACROSS SOUTHEAST NEW MEXICO MOVES OUR WAY. THE HIGHEST CHANCES FOR RAIN THROUGH THIS EVENING WILL BE WEST OF A BEAVER TO CLAUDE LINE. THE SEVERE WEATHER THREAT SHOULD END BY 11 PM. MOST OF THIS CONVECTION WILL DIMINISH BY 1 AM, BUT A SECOND ROUND OF SHOWERS AND STORMS APPEARS LIKELY TO DEVELOP LATE TONIGHT. REGARDING THIS SECOND ROUND, MODELS ARE HINTING AT A MESOSCALE BOUNDARY (PROBABLY AIDED BY CONVECTION) DEVELOPING FROM NEAR VEGA TO BEAVER. A SHORTWAVE TROUGH WILL APPROACH FROM THE SOUTHWEST, DIFFLUENCE ALOFT INCREASES, AND WE MAY EVEN SEE SOME LIFT FROM A JET STREAK. IN THE LOW-LEVELS, A 30-KT LOW-LEVEL JET WILL USHER IN IMPRESSIVE MOISTURE TRANSPORT AND RESIDUAL OUTFLOW BOUNDARIES AND CONFLUENCE ALONG THE AFOREMENTIONED BOUNDARY WILL SERVE AS A FOCUSING MECHANISM FOR RENEWED DEVELOPMENT. THE HIGHEST CHANCES FOR RAIN AND STORMS WILL BE ACROSS THE CENTRAL AND SOUTHWEST PANHANDLES. HAVE SOME CONCERN FOR HEAVY RAIN GIVEN THE FAVORABLE DYNAMICS IN PLACE. FURTHERMORE, PWATS ARE FORECAST TO INCREASE BETWEEN 1.00 AND 1.40 INCHES OVERNIGHT, WHICH IS ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL. FORECAST SOUNDINGS SHOW CONVECTION SHOULD BE EFFICIENT PRECIPITATION PRODUCERS WITH A WARM CLOUD DEPTH >8,000 FT, MINIMAL MID- OR UPPER- LEVEL DRY AIR FOR ENTRAINMENT, AND A TALL, SKINNY CAPE PROFILE. THE MEAN DEEP LAYER FLOW WILL ALMOST BE PARALLEL TO THE MESOSCALE BOUNDARY ALONG WITH CORFIDI VECTOR MAGNITUDES LESS THAN 10 KT, ARGUING FOR THE POSSIBILITY OF BACKBUILDING AND TRAINING STORMS. THE MAIN CONCERN FOR HEAVY RAIN WILL BE NEAR THE MESOSCALE BOUNDARY, SO WE'LL HAVE TO WATCH WHERE THIS SETS UP LATER THIS EVENING. FRIDAY-THURSDAY: VERY FEW CHANGES MADE TO THIS PERIOD EXCEPT SOME TWEAKS TO POPS. OVERALL, THE IDEA OF THE HIGHEST RAIN CHANCES BEING THIS WEEKEND REMAINS ON TRACK. SEVERE WEATHER PROSPECTS CONTINUE TO INCREASE, AND IN FACT, SUNDAY ACTUALLY LOOKS LIKE THE MOST FAVORABLE FOR SEVERE WEATHER IF THE ATMOSPHERE ISN'T TOO WORKED OVER. RAIN CHANCES WILL GRADUALLY DIMINISH EARLY NEXT WEEK AS THE UPPER LOW SLOWLY PULLS OFF TO THE EAST. ADDED THUNDERSTORM CHANCES ON WEDNESDAY AND WEDNESDAY NIGHT AS MOIST UPSLOPE FLOW WILL BE IN PLACE BEHIND A WEAK BACKDOOR COLD FRONT. JACKSON && .FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THURSDAY AS EITHER RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT AND/OR 20-FOOT WINDS WILL REMAIN BELOW 15 MPH. THUNDERSTORMS ARE EXPECTED ALMOST EVERY DAY IN THE NEXT SEVEN DAYS...AND THEY COULD POSE A SMALL RISK FOR FIRE STARTS DUE TO LIGHTNING. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 61 76 60 76 58 / 70 50 30 70 60 BEAVER OK 62 77 62 82 62 / 60 60 40 50 60 BOISE CITY OK 55 76 57 77 54 / 70 40 30 70 40 BORGER TX 63 80 61 80 62 / 70 60 30 70 60 BOYS RANCH TX 61 79 62 78 56 / 70 50 40 70 60 CANYON TX 59 77 61 75 57 / 70 50 30 70 60 CLARENDON TX 63 79 62 76 61 / 40 60 30 60 60 DALHART TX 56 77 58 76 54 / 70 40 40 70 50 GUYMON OK 59 77 60 81 58 / 70 50 30 70 50 HEREFORD TX 58 78 61 75 56 / 70 50 40 70 60 LIPSCOMB TX 62 76 62 81 63 / 60 60 40 50 60 PAMPA TX 61 77 60 76 60 / 60 60 30 60 60 SHAMROCK TX 64 80 63 80 63 / 30 60 30 50 60 WELLINGTON TX 66 82 64 80 63 / 30 60 30 50 60 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && JG/AM/JJ
Hazardous weather outlook, May 22, 2:45 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 245 PM CDT THU MAY 22 2014 OKZ001>003-TXZ001>020-231100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 245 PM CDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE PANHANDLES THROUGH TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT ANYWHERE ACROSS THE PANHANDLES THROUGH 11 PM...BUT THE HIGHER CHANCES OF SEVERE WEATHER WILL BE WEST OF A GUYMON TO AMARILLO LINE. WIND GUSTS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE WILL BE THE PRIMARY HAZARDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FAR WESTERN PANHANDLES UNTIL 8 PM CDT. ANY STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY AFTER 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE PANHANDLES FRIDAY THROUGH TUESDAY AND AGAIN WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE THROUGH MONDAY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS THROUGH. AT THIS TIME...IT APPEARS THAT THE MORE FAVORABLE TIMES FOR MORE ORGANIZED SEVERE WEATHER WILL BE SATURDAY ACROSS THE WESTERN TWO THIRDS OF THE PANHANDLES AND SUNDAY ACROSS THE EASTERN TWO THIRDS OF THE PANHANDLES. HEAVY RAIN COULD LEAD TO LOCALIZED FLASH FLOODING FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED FRIDAY THROUGH TUESDAY. JACKSON
In the hours before
Special weather statement, May 22, 2:22 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 222 PM CDT THU MAY 22 2014 TXZ009-010-222015- HEMPHILL TX-ROBERTS TX- 222 PM CDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROBERTS AND WESTERN HEMPHILL COUNTIES UNTIL 315 PM CDT... AT 217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A THUNDERSTORM WAS RAPIDLY DEVELOPING 3 MILES NORTH OF LORA...OR 7 MILES NORTHEAST OF MIAMI...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MIAMI... CANADIAN... LORA... GLAZIER... CODMAN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3604 10080 3605 10013 3563 10026 3563 10079 TIME...MOT...LOC 1922Z 227DEG 13KT 3579 10055 MOULTON
Special weather statement, May 22, 2:47 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 247 PM CDT THU MAY 22 2014 TXZ017-018-222030- ARMSTRONG TX-RANDALL TX- 247 PM CDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARMSTRONG AND EASTERN RANDALL COUNTIES UNTIL 330 PM CDT... AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 4 MILES NORTHWEST OF WAYSIDE... OR 22 MILES SOUTHEAST OF CANYON...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CLAUDE... WAYSIDE... WASHBURN... PALO DURO CANYON... LAKE TANGLEWOOD... TIMBERCREEK CANYON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3519 10183 3518 10133 3474 10134 3474 10183 TIME...MOT...LOC 1947Z 179DEG 16KT 3485 10158 MOULTON
Special weather statement, May 22, 3:48 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT THU MAY 22 2014
TXZ005-009-010-014-015-222145-
GRAY TX-HEMPHILL TX-LIPSCOMB TX-ROBERTS TX-WHEELER TX-
348 PM CDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
SOUTHEASTERN ROBERTS...EXTREME SOUTHERN LIPSCOMB...HEMPHILL AND
NORTHEASTERN GRAY COUNTIES UNTIL 445 PM CDT...
AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF LORA...OR 11 MILES EAST OF
MIAMI...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
MIAMI... CANADIAN... NEW MOBEETIE...
LORA... LAKE MARVIN... GLAZIER...
CODMAN... MOBEETIE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3544 10061 3558 10077 3576 10083 3606 10024
3606 10000 3573 10000
TIME...MOT...LOC 2048Z 239DEG 16KT 3576 10043
MOULTONSpecial weather statement, May 22, 4:12 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 412 PM CDT THU MAY 22 2014 TXZ011-012-016-017-222200- DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX- 412 PM CDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL... SOUTHWESTERN POTTER...SOUTHEASTERN OLDHAM AND NORTHEASTERN DEAF SMITH COUNTIES UNTIL 500 PM CDT... AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF BUSHLAND...OR 16 MILES NORTHWEST OF CANYON...MOVING NORTHWEST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... VEGA... WILDORADO... BUSHLAND... THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 115 AND 119. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 31 AND 64. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN. LAT...LON 3522 10258 3548 10230 3513 10188 3499 10202 TIME...MOT...LOC 2112Z 130DEG 29KT 3515 10212 SIMPSON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:14 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 76 min |
| May 21, 7:39 PM CDT | Special Weather Statement | AMA | Potter | 66 min |
| May 21, 7:42 PM CDT | Special Weather Statement | AMA | Roberts | 63 min |
| May 21, 8:06 PM CDT | Special Weather Statement | AMA | Lipscomb | 54 min |
| May 21, 8:25 PM CDT | Special Weather Statement | AMA | Armstrong, Carson | 65 min |
| May 21, 9:00 PM CDT | Special Weather Statement | AMA | Lipscomb | 60 min |
| May 22, 2:22 PM CDT | Special Weather Statement | AMA | Hemphill | 53 min |
| May 22, 2:47 PM CDT | Special Weather Statement | AMA | Armstrong | 43 min |
| May 22, 3:46 PM CDT | Areal Flood Advisory | AMA | Hemphill, Roberts | 3 hr |
| May 22, 3:48 PM CDT | Special Weather Statement | AMA | Hemphill | 57 min |
| May 22, 4:12 PM CDT | Special Weather Statement | AMA | Potter | 48 min |
| May 22, 4:53 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 82 min |
| May 22, 4:54 PM CDT | Special Weather Statement | AMA | Wheeler | 51 min |
| May 22, 4:59 PM CDT | Special Weather Statement | AMA | Moore | 46 min |
| May 22, 5:49 PM CDT | Special Weather Statement | AMA | Moore, Sherman | 41 min |
| May 22, 6:27 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Hartley, Oldham, Potter, Randall | 5 hr |
| May 22, 6:49 PM CDT | Special Weather Statement | AMA | Oldham | 41 min |
| May 22, 6:04 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 71 min |
| May 22, 6:54 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.